Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 135, NWS Grand Forks, ND

July 2, 2005Kittson County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2005, 11:33 PM CDT for Kittson County, Roseau County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 11:33 PM CDT (04:33 UTC)
Expired
Jul 3, 2005, 12:36 AM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Kittson County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 158 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 11:35 PM CDTTSTM WND DMGLake Bronson, MN2-4 INCH TREE LIMBS DOWN
Jul 3, 12:45 AM CDTTORNADO1 W Roseau, MN2 TORNADOES REPORTED TO BE MOVING TO THE SOUTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 030433
SVRFGF
MNC069-135-030530-
/O.NEW.KFGF.SV.W.0135.050703T0433Z-050703T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1133 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHEASTERN KITTSON COUNTY IN NORTHWEST MINNESOTA
  ROSEAU COUNTY IN NORTHWEST MINNESOTA

* UNTIL 1230 AM CDT.

* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THE STORM WAS LOCATED 3 MILES SOUTHEAST OF
  LANCASTER...OR 42 MILES NORTHEAST OF GRAFTON...MOVING TO THE EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEO AT 1150 PM
  HAUG AT 1155 PM
  BADGER AT 1205 AM
  FOX AT 1210 AM

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4891 9678 4857 9684 4857 9549 4888 9547

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 030456
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1155 PM CDT SAT JUL 2 2005

MNC069-135-030530-
/O.CON.KFGF.SV.W.0135.000000T0000Z-050703T0530Z/
ROSEAU MN-KITTSON MN-
1155 PM CDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 AM CDT FOR
SOUTHEASTERN KITTSON AND ROSEAU COUNTIES...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THE STORM WAS LOCATED 5 MILES NORTHWEST OF LEO...OR 27
MILES WEST OF ROSEAU...MOVING TO THE EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BADGER BY 1205 AM CDT...
  FOX BY 1215 AM CDT...
  MALUNG AND ROSEAU BY 1220 AM CDT...
  PENCER BY 1225 AM CDT...

A COUNTY OFFICIAL REPORTED TREES DOWN IN MANY TOWNS IN KITTSON 
COUNTY. ALSO POWER OUTAGES WERE REPORTED IN HALLOCK...LANCASTER AND 
LAKE BRONSON AT 1145 PM CDT. RAILROAD TRACKS WERE WASHED OUT IN 
ORLEANS. 

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4891 9678 4857 9684 4857 9549 4888 9547

$$

HOPPES
000 
WWUS53 KFGF 030536
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1235 AM CDT SUN JUL 3 2005

MNC069-135-030543-
/O.EXP.KFGF.SV.W.0135.000000T0000Z-050703T0530Z/
ROSEAU MN-KITTSON MN-
1235 AM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KITTSON AND 
SOUTHERN ROSEAU COUNTIES EXPIRED AT 1230 AM CDT...

AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES NORTHEAST OF PENCER...OR 10 MILES
SOUTHEAST OF ROSEAU...MOVING TO THE EAST AT 50 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 1230 AM CDT.

HOWEVER A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
NORTHEAST ROSEAU COUNTY. SEE OTHER PRODUCTS FOR THAT WARNING. 

LAT...LON 4891 9678 4857 9684 4857 9549 4888 9547

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:30 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 2, 8:30 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT SAT JUL 2 2005

FORECAST CHALLENGE CONCERNS CONVECTIVE THREAT.

DISCUSSION WILL BE LIMITED DUE TO ONGOING SEVERE WEATHER.

ISOLD SEVERE CONVECTION/FLOODING ONGOING ACROSS FAR NORTHERN FA.
WITH BOUNDARY AND MAIN WAVE TO OUR WEST SEVERE THREAT WILL CONTINUE
THROUGH NIGHTIME. WILL MAKE SOME ADJUSTMENTS TO INITIATION TIME OVER
PARTS OF FA AS IT MAY BE LATE SHOW HOWEVER REMAINDER OF FORECAST
LOOKS REASONABLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY UNTIL 19Z SATURDAY.
     AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY.
     FLASH FLOOD WATCH ALL COUNTIES TONIGHT.
MN...FLASH FLOOD WATCH ALL COUNTIES TONIGHT.

&&

VOELKER
Hazardous weather outlook, Jul 2, 6:15 AM CDT, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT JUL 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT JUL 2 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON
AND TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY
CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY
RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST
AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

In the hours before

Local storm report, Jul 2, 8:59 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
859 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 W WALES               48.89N 98.65W
07/02/2005  0.75 INCH        CAVALIER           ND   PUBLIC

&&

WBARRETT
Local storm report, Jul 2, 9:01 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
901 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             ORLEANS                 48.93N 96.94W
07/02/2005  1.75 INCH        KITTSON            MN   COUNTY OFFICIAL

&&

WBARRETT
Local storm report, Jul 2, 9:54 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
954 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 SW JOLIETTE           48.79N 97.27W
07/02/2005  0.75 INCH        PEMBINA            ND   PUBLIC

&&

WBARRETT
Local storm report, Jul 2, 11:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1104 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     NECHE                   48.98N 97.55W
07/02/2005  0 MPH            PEMBINA            ND   TRAINED SPOTTER

            60+ MPH WINDS.

1055 PM     TSTM WND GST     NECHE                   48.98N 97.55W
07/02/2005  60 MPH           PEMBINA            ND   TRAINED SPOTTER

            WINDS IN EXCESS OF 60 MPH REPORTED.

&&

WBARRETT
Special weather statement, Jul 2, 11:06 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1106 PM CDT SAT JUL 2 2005

MNZ003-024-027>032-040-NDZ038>039-049-052>053-031100-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 584
IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  RANSOM
RICHLAND              SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...VALLEY
CITY AND WAHPETON.
Local storm report, Jul 2, 11:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1121 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND GST     HALLOCK                 48.77N 96.94W
07/02/2005  60 MPH           KITTSON            MN   LAW ENFORCEMENT

            KITTSON SHERIFF REPORTS WINDS IN EXCESS OF 60 MPH

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:01 PM CDTSevere Thunderstorm WarningFGFKittson59 min
Jul 2, 7:18 PM CDTFlash Flood WarningFGFKittson12 hr
Jul 2, 7:32 PM CDTTornado WarningFGFKittson58 min
Jul 2, 8:30 PM CDTTornado WarningFGFKittson60 min
Jul 2, 9:31 PM CDTTornado WarningFGFKittson59 min
Jul 2, 10:33 PM CDTSevere Thunderstorm WarningFGFKittson57 min
Jul 2, 10:37 PM CDTTornado WarningFGFKittson53 min
Jul 2, 11:30 PM CDTTornado WarningFGFKittson, Roseau60 min
Jul 3, 12:31 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau59 min
Jul 3, 3:00 AM CDTSevere Thunderstorm WarningFGFPolk45 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFPolk35 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFPolk4 hr
Jul 3, 3:34 AM CDTSevere Thunderstorm WarningFGFPennington, Red Lake41 min
Jul 3, 4:03 AM CDTSevere Thunderstorm WarningFGFMarshall27 min
Jul 3, 4:25 AM CDTSevere Thunderstorm WarningFGFBeltrami62 min
Jul 3, 4:31 AM CDTSevere Thunderstorm WarningFGFMarshall28 min
Jul 3, 4:43 AM CDTSevere Thunderstorm WarningFGFRoseau53 min
Jul 3, 5:03 AM CDTSevere Thunderstorm WarningFGFLake of the Woods57 min
Jul 3, 3:12 PM CDTTornado WarningFGFRoseau63 min
Jul 3, 4:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.